Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 15, 2014, 9:21 PM CDT for Glasscock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2014, 9:21 PM CDT (02:21 UTC)
- Expired
- Jun 16, 2014, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3924 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
573
WGUS54 KMAF 160221
FFWMAF
TXC173-160515-
/O.NEW.KMAF.FF.W.0020.140616T0221Z-140616T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CDT SUN JUN 15 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...
* UNTIL 1215 AM CDT
* AT 911 PM CDT...DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF
RAIN HAS FALLEN OVER GLASSCOCK COUNTY GENERALLY SOUTH OF SH
158 AND EAST OF SH 137.
* LOW WATER CROSSINGS...BAR DITCHES...AND PLAYA LAKES MAY BECOME
FILLED FROM STORM RUNOFF THIS EVENING. FARM AND OIL FIELD ROADS
SOUTH OF SH 158 AND EAST OF SH 137 MAY BECOME IMPASSABLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3191 10176 3189 10159 3181 10157 3181 10147
3173 10152 3179 10177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:30 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 15, 6:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 630 PM CDT Sun Jun 15 2014 .DISCUSSION... See aviation discussion below. && .AVIATION... A few tstms around the area, but look to be far enough removed from TAF sites to preclude including in TAFs. Overnight there will be an increase in surface winds with the LLJ and they expected to increase around 04Z at MAF/FST/HOB. Otherwise have opted to include a late period PROB30 at CNM/HOB. && .PREV DISCUSSION... /ISSUED 242 PM CDT Sun Jun 15 2014/ DISCUSSION... Thunderstorms are developing over southwest Texas...from the Davis Mountains southward into the northern half of Brewster County and then back into the Presidio Valley. These thunderstorms will persist into the evening. Thunderstorm development is also possible along the dryline from the Lower Trans Pecos region into the eastern portions of the Permian Basin. However the best rain chances later today should be over portions of Brewster and Pecos Counties. Some storms may approach severe levels with the main threats being high wind and large hail. With an upper level low pressure system moving into the northwest U.S. and a general area of upper level ridging over the southeast...we can expect a persistent southwest upper level flow pattern over our region into next weekend. The northern stream upper low will result in associated surface low pressure deepening over the Central Plains on Monday. A persistent surface trough will extend back into southwest Texas through the week. What this means for our area is a persistent south to southeast surface flow and staying in the moist air. The dryline will remain well to the west...coincident with the surface trough. When you put everything together...the southwest upper flow pattern should be conducive for pulling deeper moisture associated with T.S. Cristina into Presidio and Brewster Counties the next several days. With this added moisture...a series of weak disturbances in the southwest flow...favored low level convergence along the surface trough...and upslope low level flow...primary indications point to best rain chances for southwest Texas...the Big Bend Region...and along the persistent surface trough. With daytime heating isolated to scattered afternoon and evening thunderstorms should be the norm each day through most of the week for these areas. If I were to make a distinction in the forecast...it might be for Wednesday evening. Values 0-6 km bulk shear look more significant from the Big Bend into the eastern half of the CWA. This enhanced shear is coincident with 2500-3000 j/kg CAPE values. This day looks to have the greatest potential for severe weather. I expect only minor adjustments to the current forecast. The biggest change will likely be for expanding thunderstorm chances on Wednesday. Outside of Wednesday...we are still not quite into the weak wind field regimes that we typically see during the summertime. Steering winds should be from the west to northwest and be sufficient to allow for isolated showers and thunderstorms to move farther east into the Permian Basin. However with this type of persistent pattern...redevelopment of storms over the same areas could lead to increased flood potential in the next couple of days. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 15, 2:31 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT SUN JUN 15 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 231 PM CDT SUN JUN 15 2014 /131 PM MDT SUN JUN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS THROUGH LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION, INCLUDING THE LOWER TRANS PECOS. A COUPLE OF STORMS COULD BECOME STRONG OR SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE MONDAY THROUGH WEDNESDAY ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE MOST LIKELY AREA FOR HEAVY RAIN AND FLOODING WILL BE IN THE LOWER TRANS PECOS AND ALONG THE RIO GRANDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 15, 7:29 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 NW GARDEN CITY 31.89N 101.50W
06/15/2014 E1.75 INCH GLASSCOCK TX EMERGENCY MNGR
GOLF BALL-SIZED HAIL WITH SIGNIFICANT CAR DAMAGE REPORTED
JUST NORTHWEST OF GARDEN CITY.
&&
70Special weather statement, Jun 15, 7:30 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 PM CDT SUN JUN 15 2014 TXZ052-053-160100- HOWARD-MITCHELL- 730 PM CDT SUN JUN 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL HOWARD AND WEST CENTRAL MITCHELL COUNTIES UNTIL 800 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL MITCHELL COUNTY AT 730 PM CDT...MOVING NORTHEAST AT 25 MPH. INTERSTATE 20 EAST OF COAHOMA IS IN THE PATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3248 10101 3225 10103 3226 10117 3242 10134 TIME...MOT...LOC 0030Z 233DEG 21KT 3234 10113
Local storm report, Jun 15, 7:47 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT SUN JUN 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL GARDEN CITY 31.87N 101.48W
06/15/2014 E0.88 INCH GLASSCOCK TX EMERGENCY MNGR
REPORTED FALLING IN GARDEN CITY.
&&
70Special weather statement, Jun 15, 8:00 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 800 PM CDT SUN JUN 15 2014 TXZ048-053-160130- MITCHELL-SCURRY- 800 PM CDT SUN JUN 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL MITCHELL AND SOUTHWESTERN SCURRY COUNTIES UNTIL 830 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CUTHBERT AT 800 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS WILL MOVE INTO THE IRA AREA AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3271 10097 3254 10070 3238 10101 3256 10116 TIME...MOT...LOC 0100Z 241DEG 10KT 3247 10104
Special weather statement, Jun 15, 8:54 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM CDT SUN JUN 15 2014
TXZ051-052-160230-
HOWARD-MARTIN-
854 PM CDT SUN JUN 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORMS
AFFECTING SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD COUNTIES UNTIL
930 PM CDT...
INTENSIFYING THUNDERSTORMS WERE LOCATED 4 MILES NORTHEAST OF LOMAX
AND 4 MILES NORTHEAST OF STANTON AT 854 PM CDT...MOVING NORTH AT 15
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3209 10168 3210 10181 3224 10187 3230 10170
3227 10139 3209 10133
TIME...MOT...LOC 0154Z 185DEG 11KT 3217 10161Special weather statement, Jun 15, 9:04 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 904 PM CDT SUN JUN 15 2014 TXZ062-063-160230- GLASSCOCK-MIDLAND- 904 PM CDT SUN JUN 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL MIDLAND AND WEST CENTRAL GLASSCOCK COUNTIES UNTIL 930 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES NORTH OF BIGBY CORNER AT 902 PM CDT...OR 25 MILES SOUTHEAST OF MIDLAND...MOVING WEST AT 5 MPH. HAIL TO THE SIZE OF NICKLES AND WIND GUSTS NEAR 50 MPH ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG AND GUSTY OUTFLOW FROM THIS THUNDERSTORM WILL CREATE BLOWING DUST...ESPECIALLY NEAR AND DOWNWIND OF CONSTRUCTION SITES AND COTTON FIELDS. VISIBILITIES MAY BE REDUCED TO BELOW 100 YARDS IN A BRIEF AMOUNT OF TIME. DRIVE WITH EXTRA CAUTION. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3195 10174 3172 10146 3167 10177 3194 10187 TIME...MOT...LOC 0202Z 096DEG 5KT 3183 10172
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 58 min |
| Jun 15, 7:23 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 15, 7:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Jun 15, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| Jun 15, 8:43 PM CDT | Areal Flood Advisory | MAF | Glasscock | 2 hr |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Jun 15, 9:04 PM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| Jun 16, 4:21 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Jun 16, 4:40 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 16, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 16, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 16, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
| Jun 16, 6:45 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.